Author(s): Boussemart L, Jacobelli S, Batteux F, Goulvestre C, Grange P,
Abstract Share this page
Abstract BACKGROUND: Anti-tumor necrosis factor (TNF) agents are increasingly being used for a rapidly expanding number of rheumatic and systemic diseases. As a result of this use, and of the longer follow-up periods of treatment, there are a growing number of reports of the development of autoimmune processes related to anti-TNF agents. The use of anti-TNF agents has been associated with more and more cases of autoimmune diseases, principally cutaneous vasculitis, lupus-like syndrome, systemic lupus erythematosus and interstitial lung disease. OBSERVATIONS: We report 2 cases of autoimmune bullous skin disease occurring in patients undergoing TNF-targeted therapy: a bullous pemphigoid and a pemphigus foliaceus. Both patients were treated by anti-TNF agents for rheumatoid arthritis and showed improvement following interruption of that treatment. Here, we discuss the relationship between anti-TNF therapy and the occurrence of autoimmune bullous disease. CONCLUSION: Anti-TNF agents should be considered as a potential cause of drug-induced autoimmune bullous skin disease.
This article was published in Dermatology
and referenced in Journal of Clinical Case Reports